Relationship between clinical course of nivolumab-related myositis and immune status in a patient with Hodgkin’s lymphoma after allogeneic hematopoietic stem cell transplantation
Although programmed cell death (PD)-1 blockade induces immune-related adverse events (irAEs), little is known about the safety of PD-1 blockade after allogeneic hematopoietic stem cell transplantation (HSCT). Here, we describe immune system changes during nivolumab-related myositis in a patient with Hodgkin’s lymphoma after allogeneic HSCT; to our knowledge, this is the first such report in the literature. At the onset of myositis, the patient lost lower limb mobility against gravity, and had an activated immune profile with increased cytotoxic CD107a and granzyme B expression, as well as pro-inflammatory cytokines, interferon-γ, tumor necrosis factor-α, interleukin-2 in T and NK cells compared to healthy donor. Pulse steroid therapy decreased creatine kinase levels and induced PD-1 expression and regulatory T cells, but did not improve myositis; previously activated markers remained high. Four-week corticosteroid therapy decreased previously activated markers and the myositis improved. These findings provide new insights into nivolumab-induced irAE pathogenesis and suggest possible optimal treatments for irAEs.
KeywordsGraft-versus-host disease Nivolumab Immune-related adverse events Myositis Hodgkin’s lymphoma
Compliance with ethical standards
Conflict of interest
N.T. received grants from Ono Pharmaceutical. The other authors declare no conflict of interest.
- 1.Stucci S, Palmirotta R, Passarelli A, Silvestris E, Argentiero A, Lanotte L, et al. Immune-related adverse events during anticancer immunotherapy: pathogenesis and management. Oncol Lett. 2017;14:5671–80.Google Scholar
- 5.Waage A, Bakke O. Glucocorticoids suppress the production of tumour necrosis factor by lipopolysaccharide-stimulated human monocytes. Immunology. 1988;63:299–302.Google Scholar